Kansas, 2016

Hail and Damaging Winds in Kansas, May 24, 2016

May 24, 2016 · NWS TOP · 6 events in 4 counties and zones

A complex of thunderstorms pushed southeast out of Nebraska with mainly damaging wind gusts and a couple small hail reports. Later that evening, a secondary round of thunderstorms moved east across portions of the area with damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A complex of thunderstorms pushed southeast out of Nebraska with mainly damaging wind gusts and a couple small hail reports. Later that evening, a secondary round of thunderstorms moved east across portions of the area with damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 24, 2:01 AM CST, 1 hour 32 minutes earlier.

Area forecast discussion, May 24, 2:01 AM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
301 AM CDT TUE MAY 24 2016

.SHORT TERM...(Today and Tonight)
Issued at 300 AM CDT TUE MAY 24 2016

A large complex of thunderstorms was oriented in a west-to-east band
across northern KS early Tuesday morning. These storms have shown
organization at times, and are now showing signs of individual
segments accelerating to the east. One such segment will enter Cloud
and Ottawa counties around 3 AM, and has at least some potential to
produce damaging winds. The good news is that instability decreases
with eastward extent and we have already seen decreasing intensity
trends with other cells as they progress farther east into the
forecast area. However, there is also persistent advection of
moisture and warmth into the southern flank of this storm so it may
be able to persist for a while as it moves east. The main question
is whether it will be severe while it progresses east. Forward
propagating Corfidi vectors are toward the east at only 20-25 kts so
cold pool forward motion will not help in wind gust production much
and will likely rely on rear inflow jet and precip-loading induced
wind fields for any sort of severe wind production. Severe hail
potential seems to decrease with eastward extent as well given the
limited instability, but effective shear of 30-40 kts suggests we
can not completely rule out some severe hail. Hi-res model guidance
suggests that this first wave will push east of the area by around
sunrise but attention turns farther upstream as another complex
associated with a short wave trough will follow across northern KS
and has at least some chance to be strong, although it will enter an
airmass that has had plenty of convective overturning in north
central KS and this should limit overall strength of any incoming
MCS.  Even still, expect thunderstorms to progress east across the
area through mid morning with a drying trend beyond that time.

The main question for later Tuesday will be the quality of airmass
recovery through the day. Expect an outflow boundary to be laid out
well south of the area for much of the day but should then see it
wash out and lift back north later in the day. This may provide a
focus for thunderstorms as it lifts north by afternoon, and
especially as a weak short wave trough approaches central KS by mid
to late afternoon. Effective wind shear should be in the 35-45 kt
range with a 2000-3000 MLCAPE near this boundary...wherever it may
be. Thus, the devil is in the mesoscale details this afternoon and
evening as any storms that develop stand a good chance of becoming
supercells and severe. Tornado potential would be non-zero but yet
not particularly impressive unless a steady-state supercell can
develop near a boundary and ingest some rich helicity air.  But
again, this will depend on near-real-time storm-scale features.
Thunderstorms are likely to continue in one or more clusters/rounds
through the night as a series of short wave troughs cross the
region. Of course, flooding will again be a concern especially
overnight and especially in the areas that received training storms
and a shot of heavy rain early today.

.LONG TERM...(Wednesday through Monday)
Issued at 300 AM CDT TUE MAY 24 2016

Overnight convection gradually clears eastward by the afternoon as
temporary subsidence aloft tempers thunderstorm redevelopment on
Wednesday afternoon. No major changes seen with current guidance and
previous runs with the exception of the dryline location by 00Z
Thursday. The GFS and SREF are further within the CWA while the NAM
and ECMWF maintain the furthest progression over north central
Kansas. Regardless, decent capping inversion will limit overall
storm potential. However, if a storm develops on the dryline over
north central KS, it will likely be severe with large hail, damaging
winds, and perhaps a tornado. This threat is fairly isolated and
have maintained the highest chances Wednesday evening across these
areas.

Atmosphere becomes capped once again Thursday afternoon as the main
upper trough approaches Colorado and New Mexico. Stronger forcing is
present by late afternoon with weak vorticity lobes noted lifting
out ahead of the main forcing. In addition, sfc low/dryline edges
towards central Kansas once again with a very warm and moist airmass
over our CWA. Focus for convection is somewhat muddled from
guidance, but it appears the sfc warm front near the KS and NE
border and the dryline to our west may be the focus areas for severe
storms late Thursday afternoon and evening. Given the decent speed
and directional shear profiles and ample CAPE present, all severe
hazards would be possible including the risk for flash flooding.
Assuming overnight convection clears out by Friday morning, could
see another round of strong to severe storms Friday afternoon and
evening as the main upper trough axis lifts overhead. The dryline is
fairly similar between the GFS and ECMWF across central KS with main
question being any mesoscale influences and the strength of the
inversion layer to inhibit sfc based storms initially. Overall,
while details still remain somewhat uncertain it still appears
severe storms are likely at some point between Thursday and Friday.
Flash flooding may play a more widespread hazardous threat given the
excessive rainfall the area has received in the recent past.

The weekend onward is still showing signs of remaining unsettled
with southwesterly flow persisting over a warm and moist airmass.
Low end chances for thunderstorms seemed reasonable given the
various uncertainties on timing and coverage. Relief from the rain
may finally come to an end later next week as the upper air pattern
finally begins to shift.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1211 AM CDT TUE MAY 24 2016

MVFR cloud on the increase from the south and will be impacting
the terminals in the next few hours. Will be monitoring convective
trends but still appears a window around 11-14Z will be the main
window of potential.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Barjenbruch
LONG TERM...Prieto
AVIATION...65
Hazardous weather outlook, May 24, 2:27 AM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
327 AM CDT TUE MAY 24 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-250830-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
327 AM CDT TUE MAY 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

A CLUSTER OF THUNDERSTORMS CONTINUES TO TRACK EAST SOUTHEAST
ACROSS PORTIONS OF CENTRAL AND NORTHEAST KANSAS THIS MORNING. A
FEW OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WIND GUSTS AND
LARGE HAIL. LOCALIZED FLOODING IS ALSO A THREAT WITHIN THE
HEAVIEST STORMS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR
PORTIONS OF THE OUTLOOK AREA THROUGH 7 AM CDT.

SCATTERED SEVERE STORMS MAY ONCE AGAIN DEVELOP LATER THIS
AFTERNOON AND EVENING ACROSS PORTIONS OF NORTH CENTRAL AND FAR
NORTHEAST KANSAS. DETAILS OF EXACT TIMING AND LOCATION ARE
SOMEWHAT UNCERTAIN AT THIS TIME DEPENDENT ON HOW QUICKLY STORMS
CLEAR THIS MORNING AND WHERE AN OUTFLOW BOUNDARY POSITIONS BY LATE
AFTERNOON. ANY STORM THAT DEVELOPS NEAR THIS BOUNDARY IS CAPABLE
OF LARGE HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO. OTHERWISE
LOCALIZED FLOODING IS POSSIBLE GIVEN THE PREVIOUS RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA WEDNESDAY THROUGH
SUNDAY. THE BEST POTENTIAL FOR SOME STRONG TO SEVERE STORMS
CENTERS ON THURSDAY AND FRIDAY AFTERNOON THROUGH EVENING TIME
PERIODS. ALL SEVERE THREATS WILL BE POSSIBLE DURING THIS
TIME...INCLUDING LARGE HAIL, DAMAGING WINDS, AND POSSIBLY A FEW
TORNADOES. WITH SEVERAL ROUNDS OF THUNDERSTORMS EXPECTED THIS
WEEK...THE FLOODING CONCERNS WILL RISE AS THE WEEK PROGRESSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, May 23, 10:01 PM CST, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1101 PM CDT MON MAY 23 2016

KSZ008-240430-
REPUBLIC-
1101 PM CDT MON MAY 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN REPUBLIC COUNTY UNTIL
1130 PM CDT...

AT 1100 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WEBBER...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SCANDIA AND REPUBLIC.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4000 9762 3973 9769 3980 9793 4000 9793
TIME...MOT...LOC 0400Z 281DEG 19KT 3992 9799
Special weather statement, May 23, 10:31 PM CST, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1131 PM CDT MON MAY 23 2016

KSZ008-240500-
REPUBLIC-
1131 PM CDT MON MAY 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REPUBLIC COUNTY
UNTIL MIDNIGHT CDT...

AT 1131 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
REPUBLIC...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SCANDIA AND REPUBLIC.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4000 9768 3975 9779 3980 9793 4000 9793
TIME...MOT...LOC 0431Z 287DEG 15KT 3990 9791
Special weather statement, May 24, 1:11 AM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
211 AM CDT TUE MAY 24 2016

KSZ034-240745-
OTTAWA-
211 AM CDT TUE MAY 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR OTTAWA COUNTY UNTIL 245 AM CDT...

AT 211 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DELPHOS...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MINNEAPOLIS...BENNINGTON...DELPHOS...WELLS AND ADA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FOR
NORTH CENTRAL KANSAS.

LAT...LON 3930 9793 3930 9737 3900 9737 3909 9792
TIME...MOT...LOC 0711Z 265DEG 21KT 3920 9777
Special weather statement, May 24, 2:47 AM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
347 AM CDT TUE MAY 24 2016

KSZ021-022-035>038-240930-
WABAUNSEE-RILEY-DICKINSON-CLAY-MORRIS-GEARY-
347 AM CDT TUE MAY 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR WABAUNSEE...MORRIS...GEARY...
SOUTHERN CLAY...SOUTHERN RILEY AND NORTHEASTERN DICKINSON COUNTIES
UNTIL 430 AM CDT...

AT 346 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM LOUISVILLE TO NEAR ABILENE. MOVEMENT WAS
SOUTHEAST AT 55 MPH.

WIND GUSTS OF 30 TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MANHATTAN...JUNCTION CITY...ABILENE...HERINGTON...COUNCIL GROVE...ALMA...
ESKRIDGE...OGDEN...GRANDVIEW PLAZA...CHAPMAN...WAKEFIELD...ENTERPRISE...
MAPLE HILL...WHITE CITY...MILFORD...ALTA VISTA...DWIGHT...MCFARLAND...
HARVEYVILLE AND PAXICO.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 275 AND 345.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FOR
NORTHEASTERN KANSAS.

LAT...LON 3928 9662 3921 9652 3918 9656 3917 9650
      3919 9644 3915 9634 3919 9632 3918 9627
      3921 9624 3920 9611 3916 9606 3916 9609
      3910 9595 3874 9595 3874 9635 3869 9635
      3861 9693 3911 9737 3921 9737
TIME...MOT...LOC 0846Z 292DEG 46KT 3923 9632 3895 9724

BB
Special weather statement, May 24, 2:52 AM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
352 AM CDT TUE MAY 24 2016

KSZ023-240915-
POTTAWATOMIE-
352 AM CDT TUE MAY 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN POTTAWATOMIE COUNTY
UNTIL 415 AM CDT...

AT 352 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHWEST OF LOUISVILLE...MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WAMEGO...ST. MARYS...ST. GEORGE...BELVUE...EMMETT AND LOUISVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FOR
NORTHEASTERN KANSAS.

LAT...LON 3914 9604 3916 9609 3916 9606 3919 9608
      3919 9618 3921 9618 3921 9624 3918 9627
      3920 9631 3915 9635 3917 9636 3919 9644
      3917 9647 3919 9652 3918 9656 3920 9656
      3921 9652 3924 9658 3935 9656 3942 9603
TIME...MOT...LOC 0852Z 271DEG 30KT 3929 9642

BB
Special weather statement, May 24, 3:15 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
415 AM CDT TUE MAY 24 2016

KSZ023-024-241000-
JACKSON-POTTAWATOMIE-
415 AM CDT TUE MAY 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACKSON AND SOUTHERN
POTTAWATOMIE COUNTIES UNTIL 500 AM CDT...

AT 414 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORMS
NEAR LOUISVILLE...MANHATTAN...AND EMMETT...ALL MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EASTERN MANHATTAN...WAMEGO...HOLTON...ST. MARYS...HOYT...ST. GEORGE...
MAYETTA...BELVUE...EMMETT...LOUISVILLE...DELIA AND POTAWATOMI
RESERVATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FOR
NORTHEASTERN KANSAS.

LAT...LON 3922 9603 3913 9604 3916 9609 3916 9606
      3920 9611 3919 9618 3921 9624 3918 9627
      3919 9632 3915 9634 3919 9644 3917 9647
      3918 9655 3920 9656 3921 9652 3924 9659
      3924 9657 3933 9667 3946 9571 3922 9571
TIME...MOT...LOC 0914Z 266DEG 22KT 3929 9630

BB

The radar

The Topeka radar (KTWX), 49 km away, was scanning. The volume nearest the first event began at 09:33 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Jackson

When
May 24, 3:33 AM CST to 3:34 AM CST
Where
Jackson County, 5.24 mi WSW of Mayetta
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.300, -95.820

Thunderstorm Wind, Cloud

When
May 24, 9:11 PM CST to 9:12 PM CST
Where
Cloud County, 2.14 mi SSW of Macyville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.450, -97.830

Estimated wind gust.

Thunderstorm Wind, Dickinson

When
May 24, 9:39 PM CST to 9:40 PM CST
Where
Dickinson County, 0.54 mi E of Abilene
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
38.920, -97.210

Thunderstorm Wind, Washington

When
May 24, 9:41 PM CST to 9:42 PM CST
Where
Washington County, 2.14 mi SSE of Morrowville
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.820, -97.160

A pole barn was blown over along with 3 to 4 inch diameter tree limbs snapped.

Thunderstorm Wind, Dickinson

When
May 24, 9:41 PM CST to 9:42 PM CST
Where
Dickinson County, 0.54 mi E of Abilene
Measured
54 kt (62 mph) measured gust
Reported by
Law Enforcement
Coordinates
38.920, -97.210

Tree damage was also reported.

Thunderstorm Wind, Washington

When
May 24, 10:07 PM CST to 10:08 PM CST
Where
Washington County, 1.74 mi ENE of Enosdale
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.780, -97.140

A brief loss of power was also reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635581, 635592, 635593, 635584, 635596, 635598.